Iin the US, setting a record 81,000 people died of overdoses involving opioids in 2021. But despite that grim number, there is hope: drugs like buprenorphine can treat opiate use disorder while harm reduction methods like changing needles can limit threats such as infectious diseases.
There is another promising tool, naloxone. The emergency medicine reverses the effects of opioids on the brain in 30 to 90 minutes, allowing people who have overdosed on an opioid to start breathing again. Available as an injectable drug or nasal spray sold under the brand name Narcan, it can save lives. However, for it to work, there must be someone by the side of the drug user to help them as quickly as possible.
“Family and friends of those who use drugs are the first responders,” says Gina Dahlem, clinical associate professor at the University of Michigan School of Nursing. For that reason, she says, it’s essential that anyone who might be around someone who uses drugs has easy access to naloxone and knows how to use it.
Here’s what you need to know about Narcan and how to get it.
What is naloxone or narcan?
Naloxone is a drug that temporarily blocks the effects of opioids (such as heroin, fentanylor oxycodone) by binding to opioid receptors that are located in the central nervous system.
The drug comes in two forms: a nasal spray sold as Narcan or as generic alternative, and injectable medicine. Both can be administered to people who overdose on opioids, even after they’ve lost consciousness. After naloxone is administered, a person usually starts breathing normally again within two to three minutes. People who have been administered naloxone should call 911 immediately to get immediate medical attention while monitoring the overdosed person until emergency responders arrive.
The main goal of giving someone naloxone is not to revive them, but to restore their ability to breathe, because opioid overdoses kill people by suffocation, says Dr. Lewis Nelson, chairman of the department of emergency medicine at Rutgers School of Medicine New Jersey. “The only reason you die from an opioid overdose is respiratory depression, not loss of consciousness,” he says. “So just waking them up isn’t the end point—getting them breathing is the end point.”
Experts usually recommend that people carry the nasal spray because it’s easy to spray into a person’s nose and the person applying it doesn’t have to worry about using a needle, which can be scary and carries the risk of disease transmission. transmitted through blood if the needle is not sterile or if someone accidentally sticks themselves with it.
Who should carry naloxone?
While it’s critical to carry naloxone to help an opiate user, it’s also worth carrying naloxone if a loved one who uses drugs primarily uses other substances, such as cocaine or methamphetamine. Drugs purchased on the street are often contaminated with various substances, especially the opioid fentanyl. This increases the risk of overdose, in part because people with low tolerance to opioids can consume the drug; the lack of tolerance makes it more difficult for drug users to control their opioid dosage because it is difficult to determine the ratio of opioids a substance contains or their strength. (Naloxone will only reverse the effects of opioids, not other drugs.)
You don’t even have to know a drug user to carry naloxone. Laura Levine, who runs naloxone training through the nonprofit VOCAL New York, says she encourages everyone to carry naloxone, whether they have a close friend or family member who uses drugs. “Community members come in and want to be trained and get Narcan kits because they see a lot of overdoses in their community,” Levin says. “They react to overdoses on the stairs, on the train, in the park.”
Where do you get naloxone from?
After naloxone was approved by the US Food and Drug Administration in 1971, it was used almost exclusively in hospitals and by emergency responders. But over the past few decades, all 50 states have passed laws making naloxone easier to access. States largely allow people to get naloxone if they plan to use it on someone else, though laws differ by state. In some states, including California, New York and Kentucky, naloxone is available in pharmacies without a prescription.
Nasal spray is usually more expensive than injectable naloxone; some pharmacies charge more than $100 for a two-dose box of Narcan. But Narcan and naloxone are available for free in many places, including vending machines in Indiananew Yorkand Philadelphia; through mail order programs like Next Distroand locally through harm reduction and government programs. A tool from the National Harm Reduction Coalition is also helping to find naloxone.
Free courses that teach people how to deliver naloxone are widely available through local harm reduction organizations, including National Harm Reduction Coalition, as well as online.
When should you deliver Narcan—and how to do it safely?
Naloxone should be given when a person shows signs of an opioid overdose, including blue or gray lips or fingertips, snoring or gurgling, and slow and shallow breathing, Levin says. Nelson recommends counting one’s breaths; if they fall below six per minute, naloxone should be administered. In some cases, patients will need an additional dose of Narcan, but experts advise waiting two to three minutes after administration to see if the person starts breathing again.
It is also important to remember that the effects of naloxone last approximately 30 to 90 minutes, so a person who has overdosed may be at risk of overdosing again after the effects wear off because opioids may remain in their system. Calling 911 helps prevent another overdose.
Are there any risks to giving someone Naloxone?
Naloxone is safe and poses no risk to people who have not used opioids (although some people may be allergic to it). However, when a person who is under the influence of opioids is given naloxone, they may immediately begin experiencing withdrawal symptoms, which may include vomiting.
Withdrawal can be excruciating for people with opioid use disorder, so some people may panic or—worse—try to consume more opioids after being given naloxone. Levine recommends letting the person know they’ve received naloxone — so they’re aware that the withdrawal effects are temporary — and keeping them as calm and comfortable as possible when emergency responders arrive.
More must-see stories from TIME